New York, 2005Winter Storm in New York, March 24, 2005
March 24, 2005 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 23, 11:20 PM EST, 40 minutes earlier.
Area forecast discussion, Mar 23, 11:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1120 PM EST THU MAR 23 2005
.UPDATE #2...HAVE DECIDED NOT TO WAIT ON UPDATE. BAND OF HEAVY SNOW
HAS MOVED INTO CAPITAL AREA AND MAY SIT HERE FOR A FEW HOURS. RADAR
REFLECTIVITIES. 35+ DBZ REFLECTIVITY INTO SOUTHEAST ALBANY AND
SOUTHERN RENSSELAER COUNTY NECESSITATING RAISING AMOUNTS IN CAPITAL
AREA. WINTER WEATHER ADVISORY WILL BE ISSUED FOR SEVERAL
ZONES...ZONES 50, 052, 053. SNOW AMOUNTS WILL BE UPDATE. EXPECT
ZFP ABOUT 110-1140 PM.
.UPDATE...MINOR ADJUSTMENT TO SNOW TOTALS. HEADLINES AS IS. BAND
OF HEAVIEST SNOW HAS SHIFTED NORTH WITH DRY SLOT AT LEAST
TEMPORARILY AFFECTING EXTREME SOUTH. PLAN IS TO REEVALUATE AT 100
AM WITH ZONE UPDATE IF NEEDED THEN. ETA CONTINUES TO SHOW QUICK
SNOW DEPARTURE 10Z-13Z.
.SHORT TERM (TONIGHT THROUGH SATURDAY)...EARLY SPRING STORM IN STORE
FOR THE SOUTHERN TWO THIRDS OF THE CWA TONIGHT THROUGH EARLY
THURSDAY MORNING. LATEST RADAR PICTURE SHOWING SNOW ACROSS PA/NJ.
DEWPOINTS ACROSS THE CWA ARE FAIRLY LOW...SO IT WILL TAKE SOME TIME
BEFORE ANY PRECIP DOES BEGIN TO FALL. LATEST SURFACE OBSERVATION
SHOWING TEMPS ABOVE FREEZING ACROSS THE CWA. GFS HAS BEEN FAIRLY
CONSISTENT WITH EACH RUN ON THIS SYSTEM. THE 1200Z RUNS OF THE
MODELS HAVE SHIFTED THE QPF FURTHER NORTH THAN THE PREVIOUS RUNS.
HAVE DECIDED TO GO WITH A WINTER STORM WARNING FOR HIGHER
TERRAIN AREAS IN THE SOUTHERN TWO THIRDS OF THE CWA AND ADVISORY
ACROSS MOST OF THE VALLEY LOCATIONS. SEE DESCRIPTION BELOW IN ALY
WATCHES/WARNINGS/ADVISORIES SECTION. BEST DEFORMATION AND
FRONTOGENTIC FORCING AT THE 700MB LEVEL LOOKS TO BE ACROSS THE
SOUTHERN THIRD OF THE CWA WITH MAX LOCATED ACROSS CATSKILLS AND
LITCHFIELD HILLS AREA. WE HAVE ADJUSTED SNOWFALL AMOUNTS BASED ON
SHADOWING AND ELEVATION FACTORS. SEE WSW PRODUCT FOR FURTHER
DETAILS ON SNOW AMOUNTS.
THE SECOND HALF OF THURSDAY WILL DRASTICALLY IMPROVE AS THE LOW
PRESSURE SYSTEM MOVES WELL OUT TO SEA BY 1800Z. WILL IMPROVE SKY
GRIDS GRADUALLY AS THE AFTERNOON GOES ON AND TAPER OFF THE PRECIP
GRIDS LATE IN THE MORNING. FRIDAY INTO SATURDAY WILL BE OUR NEXT
THREAT OF PRECIPITATION AS A LOW PRESSURE SYSTEM MOVES ACROSS THE
MID ATLANTIC REGION. THE NAM HAS THE LOW A TAD FURTHER THAN THE GFS
DOES.
&&
.LONG RANGE (SATURDAY NIGHT THROUGH WEDNESDAY)...BEST SHOT OF
PRECIPITATION COMES MONDAY ALTHOUGH THERE HAVE BEEN A LOT OF TIMING
DIFFERENCES ACROSS VARIOUS MODEL RUNS DURING THE PAST FEW DAYS.
DESPITE SURFACE LOW TRACK SOUTH OF AREA, THIS SYSTEM WILL BE WARMER
THAN TONIGHTS AND FRIDAYS. HAVE LEANED MOSTLY TO RAIN, BUT SOME
SNOW GRIDDED IN, ESPECIALLY OVER HIGHER ELEVATIONS. POST STORM
AIRMASS RELATIVELY MILD.
.AVIATION...
VFR CONDITIONS AHEAD OF DEVELOPING MID ATLANTIC LOW PRESSURE AREA.
CONDITIONS QUICKLY DETERIORATING TO IFR IN SNOW AND FOG. LOCAL
AREAS OF MIXED PRECIPITATION UNTIL ABOUT 02Z. FAR NORTHERN PORTIONS
OF CWA MAY ESCAPE SNOW AND IFR CONDITIONS. CONDITIONS SLOWLY
IMPROVING THURSDAY MORNING...BECOMING VFR MOST AREAS BY 15Z.
&&
.HYDROLOGY...NO HYDROLOGY PROBLEMS ANTICIPATED FOR THE NEXT FEW
DAYS. MOST PRECIPITATION WILL FALL AS SNOW TONIGHT. RIVER FLOW
LEVELS ARE LOW, AND OBSERVATIONS OF ICE CONDITIONS INDICATE SOME ICE
HAS MOVED OUT AND ICE IN OTHER AREAS LIKE THE MOHAWK HAS BEGUN TO
ROT. PLENTY OF WATER STILL AVAILABLE IN MOUNTAIN SNOW PACKS. ACTIVE
WEATHER PATTERN NEXT 10 DAYS. SYSTEM FRIDAY WILL WILL HAVE SOME SNOW
OVER HIGHER TERRAIN AND COOL RAIN/SOME MIX LOWER. QPF PROBABLY NOT
BE ENOUGH TO BRING SPRING THAW ALONG IN ERNEST. TWO MORE SYSTEMS
ABOUT NEXT MONDAY AND NEXT WEDNESDAY NIGHT/THURSDAY. LESS SNOW MORE
RAIN MONDAY AND EVEN MILDER AIRMASS WITH DAY 8 SYSTEM (H8 +6/+8C).
WE WILL SEE A GRADUAL INCREASE IN FLOOD POTENTIAL LATER NEXT WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING-CTZ001-013-241100
MA...WINTER STORM WARNING-MAZ001-025-241100
NY...WINTER STORM WARNING-NYZ047-050>053-058-063-241100 WINTER
WEATHER ADVISORY-NYZ048-049-054-059>061-064>066-241100 VT...WINTER
STORM WARNING-VTZ014-241100
WINTER WEATHER ADVISORY-VTZ013-015-241100
&&
Hazardous weather outlook, Mar 23, 11:41 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1141 PM EST WED MAR 23 2005
NYZ050-052-053-241200-
EASTERN ALBANY NY-SOUTHERN SARATOGA NY-WESTERN RENSSELAER NY-
1141 PM EST WED MAR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...
.DAY ONE...
A WINTER WEATHER ADVISORY HAS BEEN POSTED UNTIL 6 AM FOR THE CAPITAL
DISTRICT WITH 4 TO 8 INCHES EXPECTED BY SUNRISE. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE FOR DETAILS
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.
NYZ032-033-038>043-082>084-241200-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN WASHINGTON NY-
1141 PM EST WED MAR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY... AND THE LAKE GEORGE SARATOGA
REGION...
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ048-049-054-059>061-064>066-VTZ013-015-240440-
BENNINGTON VT-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN ULSTER NY-EASTERN WINDHAM VT-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN SCHENECTADY NY-
1141 PM EST WED MAR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...TACONICS...SCHENECTADY COUNTY NEW YORK...BENNINGTON
AND EASTERN WINDHAM COUNTIES IN VERMONT.
.DAY ONE...TONIGHT...
A WINTER WEATHER ADVISORY IS IN EFFECT. REFER TO THE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.
CTZ001-013-MAZ001-025-NYZ047-051-058-063-VTZ014-240440-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-SCHOHARIE NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN ALBANY NY-
WESTERN GREENE NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
1141 PM EST WED MAR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN
CATSKILLS...NORTHWESTERN CONNECTICUT...BERKSHIRES AND WESTERN
WINDHAM COUNTY VERMONT.
.DAY ONE...TONIGHT...
WINTER STORM WARNING IS IN EFFECT. REFER TO THE WINTER WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.
WASULA
Winter Storm, Western Albany
- When
- March 24, 12:00 AM EST to 6:00 AM EST
- Where
- Western Albany forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
The average snowfall total across Western Albany County was 8.0 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, March 24, 20052 deaths · 8 injured · 2 events
- Avalanche in Colorado, March 24, 20051 death · 1 injured · 1 event
- Heavy Snow in Pennsylvania, March 24, 2005$80,000 · 8 events
- Avalanche in Utah, March 24, 20056 injured · 2 events
- Hail and Damaging Wind in Oklahoma, March 24, 20051.75 in hail · 42 events
- Heavy Snow in New York, March 24, 2005$30,000 · 3 events
- Heavy Snow in Montana, March 24, 200514 events
- Winter Weather in Colorado, March 24 to 26, 20058 events
- Hail in Arkansas, March 24 to 25, 20051 in hail · 4 events
- Heavy Snow in Connecticut, March 24, 20054 events
- Hail in Oklahoma, March 24, 20051 in hail · 4 events
- Hail in Kansas, March 24, 20050.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444365.